These medications, often classified as sedative-hypnotics, should not be used for long. Not only because the body can build up a tolerance after a while but also in order to reduce the likelihood of associated health risks. Here are a few of them you should know about.
Unintentional sleep behaviours
Parasomnia refers to an action that occurs during sleep which the person is unaware of. Some unintentional actions may involve sleepwalking, having sex, eating, or even using social media.
On the whole, parasomnias are considered quite rare. But it can be hard to detect, especially in people who live alone and do not have another person around to notice abnormal sleep behaviours. Since the risk of parasomnias increases with higher doses, make sure you take exactly how much you have been prescribed.
Affecting the brain’s ‘intruder alert’
Even while we are asleep, the brain has a limited ability to detect potential threats – for instance, the sound of fire alarms. But studies have shown that taking benzodiazepines can affect our ability to wake up as a response to threatening stimulus.
The medication can stimulate a brain receptor “which makes us sleepy but also suppresses off-target brain areas,” explained Tomoyuki Kuwaki of Kagoshima University, Japan. Professor Kuwaki is a part of the team developing an alternative which protects the ability to wake up in response to danger.
Effects extending into the next day
Though sleep pills are effective in knocking people out, they may not always wake up feeling refreshed. One survey by Consumer Reports suggested that nearly 6 out of 10 people who used sleep aids experienced side effects like drowsiness, confusion, or forgetfulness the next day.
Those on a high dose are, of course, more likely to experience poor judgment and slower reaction time, similar to being a bit drunk. As a result, one must avoid driving in such a state as it could raise the risk of an accident.
Risk of developing a dependence
People may develop a physical or psychological dependence on sleeping pills. If you have been using them for a few weeks, the idea of sleeping without them can induce anxiety.
“When you take them away, they get a temporary withdrawal reaction and can’t sleep. But they think it’s because they need the drug to sleep,” said Dr Lawrence Epstein, a sleep expert at Harvard Medical School.
Furthermore, instead of abruptly stopping the use of sleep medication, he advises people to taper off slowly. It is recommended to ‘monitor the withdrawal response,’ with guidance or supervision from a doctor.
Source: Medical Daily